Alert archive / Arizona / Areal Flood Warnings in 2021

Areal Flood Warning 19, NWS Tucson, AZ

August 10, 2021Pima County, Pinal County, Arizona

NWS Tucson, AZ issued this areal flood warning at Aug 10, 2021, 10:51 AM MST for Pima County, Pinal County, Arizona. It was in force for 18 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 10, 2021, 10:51 AM MST (17:51 UTC)
Expired
Aug 11, 2021, 5:00 AM MST
In force
18 hr
Issued by
NWS Tucson, AZ
Area
Storm-based polygon
Flood severity
None

Counties Pima County, AZ, Pinal County, AZ

The radar

The Tucson radar (KEMX), 92 km from the middle of the area, began a volume at 17:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tuscon, AZ (KTUS), launched 12:00Z, 5.9 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tuscon, AZ at 12:00Z on 2021-08-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1176 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tuscon, AZ at 12:00Z on 2021-08-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 18 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1176 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1330 m above ground
0-6 km bulk shear
1 kt
0-1 km storm-relative helicity
18 m²/s²
0-3 km storm-relative helicity
16 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

186 
WGUS45 KTWC 101751
FLWTWC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Tucson AZ
1051 AM MST Tue Aug 10 2021

AZC019-021-102345-
/O.NEW.KTWC.FA.W.0019.210810T1751Z-210810T2345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
1051 AM MST Tue Aug 10 2021

The National Weather Service in Tucson has issued a

* Flood Warning for...
  Northeastern Pima County in southeastern Arizona...
  Southeastern Pinal County in southeastern Arizona...

* Until 445 PM MST.

* At 1051 AM MST, gauge reports indicated heavy rain due to 
  thunderstorms. The San Pedro River Gauge in Redington recorded a 
  stage height of 13.8 feet. Flooding is ongoing or expected to 
  begin shortly in the warned area especially for areas in Mammoth 
  near the San Pedro River.

* Some locations that will experience flooding include...
  Mammoth, Dudleyville and Redington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3300 11076 3289 11070 3285 11070 3277 11064
      3266 11059 3263 11055 3258 11050 3246 11047
      3243 11048 3241 11045 3240 11051 3247 11051
      3256 11054 3263 11062 3285 11074 3290 11075
      3299 11080 3298 11078 3299 11076

$$

AH
2 follow-up statements
174 
WGUS45 KTWC 102321
FLWTWC

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Tucson AZ
421 PM MST Tue Aug 10 2021

AZC019-021-111200-
/O.EXT.KTWC.FA.W.0019.000000T0000Z-210811T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
421 PM MST Tue Aug 10 2021

The National Weather Service in Tucson has extended the

* Flood Warning for...
  Northeastern Pima County in southeastern Arizona...
  Southeastern Pinal County in southeastern Arizona...

* Until 500 AM MST Wednesday.

* At 421 PM MST, gauge reports indicated increasing flow moving down 
  the San Pedro River. Flooding is ongoing or expected to begin 
  shortly in the warned area.

* Some locations that will experience flooding include...
  Mammoth, Dudleyville and Redington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Stay away or be swept away. River banks and culverts can become 
unstable and unsafe.

Please report observed flooding to local emergency services or law 
enforcement and request they pass this information to the National 
Weather Service when you can do so safely.

&&

LAT...LON 3300 11076 3289 11070 3285 11070 3277 11064
      3266 11059 3263 11055 3258 11050 3246 11047
      3243 11048 3241 11045 3240 11051 3247 11051
      3256 11054 3263 11062 3285 11074 3290 11075
      3299 11080 3298 11078 3299 11076

$$

RH
031 
WGUS85 KTWC 111157
FLSTWC

Flood Statement
National Weather Service Tucson AZ
457 AM MST Wed Aug 11 2021

AZC019-021-111207-
/O.EXP.KTWC.FA.W.0019.000000T0000Z-210811T1200Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Pima AZ-Pinal AZ-
457 AM MST Wed Aug 11 2021

...FLOOD WARNING WILL EXPIRE AT 5 AM MST EARLY THIS MORNING FOR 
NORTHEASTERN PIMA AND SOUTHEASTERN PINAL COUNTIES...

Flood waters have receded. Flooding is no longer expected to pose a 
threat along the San Pedro River. Please continue to heed remaining 
road closures.

LAT...LON 3300 11076 3289 11070 3285 11070 3277 11064
      3266 11059 3263 11055 3258 11050 3246 11047
      3243 11048 3241 11045 3240 11051 3247 11051
      3256 11054 3263 11062 3285 11074 3290 11075
      3299 11080 3298 11078 3299 11076

$$

CWR

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tucson, AZ wrote its last area forecast discussion before this areal flood warning went out at Aug 10, 9:22 AM MST, 1 hour 29 minutes earlier.

Area forecast discussion, Aug 10, 9:22 AM MST, 1 hour 29 minutes before
Area Forecast Discussion
National Weather Service Tucson AZ
922 AM MST Tue Aug 10 2021

.SYNOPSIS...Increasing shower and thunderstorm chances will bring
temperatures a few degrees below average much of this week. Some
storms will generate strong winds and heavy rain.

&&

.DISCUSSION...An active morning in terms to heavy rainfall across
parts of SE AZ, especially around the Greater Tucson Metro area
where a swift water rescue occurred on the NW side of town. Expect
several waves of showers and thunderstorms with heavy rainfall and
more flooding likely today. Please refer to the previous forecast
discussion for more details.

&&

.AVIATION...Valid through 11/18Z.
Mostly SCT-BKN clouds 10-14k ft MSL. Isolated to scattered SHRA/TSRA
expected, mainly in afternoon and evening hours. Local MVFR
conditions and gusty winds with SHRA/TSRA. Outside of SHRA/TSRA,
SFC winds will be less than 10 kts following a normal diurnal flow
of sly/sely during the night/early morning and mainly wly/nwly
late morning through afternoon. Aviation discussion not updated
for TAF amendments.

&&

.FIRE WEATHER...Ample moisture this week along with periodic
mid level disturbances will result in at least a mid grade monsoon
pattern. Given the higher levels of moisture and cloud coverage,
temperatures will be cooler this week. Strong, erratic winds and
locally heavy rainfall will be possible with any stronger storms
that develop. 20-foot winds will generally be less than 15 mph when
not influenced by thunderstorms.

&&

.PREV DISCUSSION.../Issued at 234 AM MST Tue Aug 10 2021/
With high pressure now east of the area again, a deep southerly flow
has returned to SE AZ. Plenty of moisture with precipitable water
values ranging from 1.15 inches near the New Mexico border to 1.8
inches in the lower deserts. Surface dewpoints holding easily in the
60s with a long steady fetch of additional moisture pushing up from
the south.

Expect a daily chance of showers and thunderstorms the next few days
before a strong inverted trough pushes slowly in from the east
Friday and Saturday. By then high pressure will be rebuilding
through the central Great Basin to our north. This will reinforce
strong organized thunderstorm outflow from the Mogollon Rim that
should push deep into the lower deserts in the late afternoon and
evening hours. So, severe and flash flood threat to end the week.

&&

.TWC WATCHES/WARNINGS/ADVISORIES...None.

&&

Visit us on Facebook...Twitter...YouTube...and at weather.gov/Tucson

In the hours before

Local storm report, Aug 10, 8:53 AM MST, 1 hour 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
853 AM MST TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     FLASH FLOOD      4 SW ORO VALLEY         32.37N 111.01W
08/10/2021                   PIMA               AZ   FIRE DEPT/RESCUE

            SWIFT WATER RESCUE FOR TWO VEHICLES ON THE
            CANADA DEL ORO WASH ON OVERTON ROAD.

&&

KJS
Local storm report, Aug 10, 10:08 AM MST, 43 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE TUCSON AZ
1008 AM MST TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0846 AM     FLASH FLOOD      4 SW ORO VALLEY         32.37N 111.01W
08/10/2021                   PIMA               AZ   FIRE DEPT/RESCUE

            CORRECTS PREVIOUS FLASH FLOOD REPORT FROM 4
            SW ORO VALLEY. SWIFT WATER RESCUE FOR TWO
            VEHICLES (5 PEOPLE IN ONE VEHICLE AND 3
            PEOPLE IN ANOTHER VEHICLE) ON THE CANADA DEL
            ORO WASH ON OVERTON ROAD.

&&

KJS
Local storm report, Aug 10, 10:22 AM MST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TUCSON AZ
1022 AM MST TUE AUG 10 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     FLASH FLOOD      9 SSW SUMMERHAVEN       32.32N 110.81W
08/10/2021                   PIMA               AZ   LAW ENFORCEMENT

            SEVERAL HIKERS ARE STRANDED IN SABINO
            RECREATION AREA DUE TO RISING WATERS.
            REPORTED BY PIMA CO SHERIFF SEARCH AND
            RESCUE TWEET.

&&

KJS

The office that day

Everything else NWS Tucson, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 4:04 AM MSTAreal Flood AdvisoryTWCPima, Pinal3 hr
Aug 10, 4:44 AM MSTSpecial Weather StatementTWC46 min
Aug 10, 5:12 AM MSTFlash Flood WarningTWCPima, Pinal3 hr
Aug 10, 5:39 AM MSTAreal Flood AdvisoryTWCPima, Pinal111 min
Aug 10, 6:26 AM MSTFlash Flood Warning Considerable damage threatTWCPima, Pinal5 hr
Aug 10, 6:49 AM MSTAreal Flood AdvisoryTWCCochise, Graham116 min
Aug 10, 6:55 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Pinal4 hr
Aug 10, 8:27 AM MSTAreal Flood AdvisoryTWCGraham, Greenlee3 hr
Aug 10, 8:32 AM MSTFlash Flood Warning Considerable damage threatTWCGreenlee3 hr
Aug 10, 9:11 AM MSTAreal Flood AdvisoryTWCPima, Santa Cruz3 hr
Aug 10, 11:00 AM MSTAreal Flood AdvisoryTWCCochise, Pima, Pinal2 hr
Aug 10, 11:09 AM MSTAreal Flood AdvisoryTWCCochise, Graham111 min
Aug 10, 11:41 AM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 10, 12:52 PM MSTSpecial Weather StatementTWCCochise38 min
Aug 10, 12:55 PM MSTSevere Thunderstorm WarningTWCCochise50 min
Aug 10, 1:38 PM MSTSpecial Weather StatementTWCCochise52 min
Aug 10, 1:43 PM MSTAreal Flood AdvisoryTWCCochise3 hr
Aug 10, 1:46 PM MSTAreal Flood AdvisoryTWCCochise119 min
Aug 10, 1:58 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 10, 2:00 PM MSTSpecial Weather StatementTWC45 min
Aug 10, 2:08 PM MSTFlash Flood Warning Considerable damage threatTWCCochise2 hr
Aug 10, 2:39 PM MSTFlash Flood Warning Considerable damage threatTWCCochise3 hr
Aug 10, 3:41 PM MSTSpecial Weather StatementTWCSanta Cruz34 min
Aug 10, 4:38 PM MSTSpecial Weather StatementTWCSanta Cruz52 min
Aug 10, 4:39 PM MSTSpecial Weather StatementTWCPima36 min

Nearby

Areal Flood Warnings in Arizona, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.